Search

Last updated: Lesson of the Month - October 2017…
on 17 Oct 2017

March 2016

Pseudo-refractory hyperparathyroidism – A Product of Poor Medication Adherence and an Indicator for further Patient Evaluation.
 

Yogita Aggarwal, SpR Renal Medicine
 

An elderly chronic haemodialysis patient, who attended dialysis three times a week, was noted to have deteriorating tertiary hyperparathyroidism despite increased dosages of vitamin D analogues, and the subsequent introduction of Cinacalcet.   Her dialysis sessions were meeting recommended solute clearances and were generally uncomplicated.  She had not offered any acute complaints when routinely questioned about her general well-being by the nursing staff.

She was reviewed in the dialysis clinic and arrived in a wheelchair pushed by clinic staff.  The patient was not known to require walking aids but needed assistance today as she had complained of bony pains and muscular aches impeding her mobility.  As she had been asked to bring in her medications, she handed over a weekly blister pack to the examining nephrologist which showed that only two of the prescribed seventeen pouches had been opened.  The patient was on twelve different types of prescribed medications and some were dosed for four times a day administration.  Besides dialysis-dependent end stage renal disease, she also had uncontrolled hypertension, ischaemic heart disease and poorly controlled tablet diabetes.  The patient admitted to taking less than 20% of her weekly prescribed medications as she often forgot and considered the frequency somewhat laborious. 

On examination it was noticed that the patient had lost more than 10% of her body weight in the last 6 months which coincided with a new prescription for Cinacalcet.  Additionally she had blurred finger vision in both eyes.

The patient’s next of kin was able to offer further information.  She lived alone and had done so for many years.  She tended to her own self-care and her family helped with shopping.  They had noticed that the patient was falling more frequently and had become increasingly forgetful.  She had never experienced any acute focal symptoms nor signs to suggest a territorial stroke.  

The patient was referred for further investigations which concluded in an underlying diagnosis of vascular dementia with a Mini Mental State Exam (MMSE) of 20/30 (moderate level of cognitive impairment).   She had short-term decision making capacity and significant memory loss.   There were also mature bilateral cataracts.  

 

The following changes and investigations were implemented:

 - The patient consented to a four times a day package of care.  The carers also provided her with a verbal prompt to take medications which she would self-administer. 

 - She underwent a Falls Assessment and received relevant walking aids.  House rails and panic alarms were also implemented

 - Medications were rationalised and the vitamin D analogues were given during dialysis. 

 - Cinacalcet was suspended and it was ensured she was receiving vitamin D analogues during dialysis.

 - The dietician reviewed the patient's nutritional status

 - She was referred to the ophthalmologists for bilateral cataract surgery.

 - A mitotic screen was completed which was normal, including  chest x-ray; faecal occult blood; review of iron requirements; clinical breast and spinal examination; and CT imaging of the neck, chest, abdomen and pelvis.

 - The thyroid screen was also normal.   

 - The elderly psychiatry team facilitated the patient’s next of kin to be given legal power of attorney at an appropriate stage in the future.

 - The patient also received information about advanced care planning as her nephrologist concluded that death within a year would not come as a surprise.  The "surprise" question is effective in identifying sicker dialysis patients who have a high risk for early mortality and should receive priority for palliative care interventions (Moss et al, 2008).

 

Outcome:  Two months later, the patient’s parathyroid hormone level had halved.  Her weight loss had stabilised and her bony pains had settled.   Blood pressure and glucose control where also improved.
 
 


A few learning points:

Frail and elderly patients vulnerable to age-related comorbidity may fail to disclose any new symptoms to their carers, family and health care professionals, especially if the onset has been insidious.  Often surrogate signs, such as weight loss or general failure to thrive, reduced medication adherence and falls are indicators that a well-being review of the physical, emotional and social circumstances is required.

Non-adherence to medication is higher in the elderly due to multiple comorbidities resulting in polypharmacy thus making compliance with drug treatment difficult.  Non-adherence can be associated with higher morbidity and mortality for patients with chronic disease due to under treatment.   It could also result in over treatment, when the prescribed dose is taken as intended.

Reasons for non-adherence can be broadly classified into patient factors, medication factors, health care provider factors, health care system factors, and socioeconomic factors (Miller et al, 1997 and WHO 2003).  A good review can be found at Medication adherence in the elderly by Yap A.F. et al , DOI: http://dx.doi.org/10.1016/j.jcgg.2015.05.001

The benefit of attending a thrice weekly service, such as haemodialysis, is that it provides opportunity to administer medications during treatment.  

Depression is higher amongst those with chronic illness and in those who feel socially isolated.  Depression can also be a feature of dementia.  Whilst this patient did not have depression, it is necessary to separate this as a cause for medication non-adherence as its treatment may improve medication compliance, general well-being, treatment engagement and reduce morbidity.

Cinacalcet can cause significant GI symptoms and alternative administration regimens can include  larger alternate day dosing.

 
Please see subject chapter Chronic Kidney Disease - Mineral Bone Disorder (CKD-MBD) written by Professor Paul Cockwell at http://www.renalmed.co.uk/database/chronic-kidney-disease---mineral-bone-disorder-ckd-mbd as 20th February 2016

 

References:

Miller, N.H., Hill, M., Kottke, T., and Ockene, I.S. The multilevel compliance challenge: recommendations for a call to action: a statement for healthcare professionals. Circulation. 1997; 95: 1085–1090

Moss AH, Ganjoo J, Sharma S, Gansor J, Senft S, Weaner B, Dalton C, MacKay K, Pellegrino B, Anantharaman P, Schmidt R.  Utility of the "surprise" question to identify dialysis patients with high mortality.  Clin J Am Soc Nephrol. 2008 Sep;3(5):1379-84. doi: 10.2215/CJN.00940208. Epub 2008 Jul 2.

Sabaté, E. Adherence to long-term therapies: evidence for action. World Health Organization, Geneva; 2003

Yap A.F., Thirumoorthy T., Kwan Y.H. Medication adherence in the elderly(2015)  Journal of Clinical Gerontology and Geriatrics, (DOI: http://dx.doi.org/10.1016/j.jcgg.2015.05.001)



Back To Index